Discuss Your Doses
You talk about the medications you are taking with your physician – and you should do the same with your dentist. Though it may seem like prescription medications, such as antibiotics, decongestants and antidepressants, have very little to do with your oral health, many of them have side effects you and your dentist may want to discuss. Be prepared to talk about any over-the-counter medications you are taking, including pain relievers, vitamins, or other diet or health supplements. Here are a few of the conditions your medications may be causing.
Dry mouth. Antidepressants, antihistamines, diuretics, anti-anxiety drugs, anticonvulsants, decongestants, muscle relaxants and narcotic painkillers are just a few of the drugs that can leave your mouth feeling like the Sahara.1 Dry mouth isn't just uncomfortable – it can also increase your chances of developing cavities.2
Enamel stains. Some antibiotics, antimalarial drugs, chlorhexidine (a treatment for gum disease3) and mouth rinses containing cetylpyridinium chloride (a bacteria-killing antiseptic) can stain teeth.
Overgrowth of gum tissue. Cyclosporine4 (a drug that helps prevent the rejection of kidney, liver and heart transplants), Dilantin (an anticonvulsant drug), and calcium channel blockers (taken to increase the supply of blood and oxygen to the heart5) have been known to cause gum tissue growth.
Oral yeast infections, also known as thrush. Certain combinations of antibiotics and steroids can cause thrush.6
Death of bone tissue. Used for treating cancer and preventing osteoporosis, bisphosphonates also inhibit the mineralization of bone,7 which helps it harden. This is typically bad news for your maxilla and mandible, the facial bones that help hold teeth in place.8
If you're not sure how the medication you're taking will affect your oral health, bring it up with your dentist. She will be able to discuss the best way to protect your mouth while maintaining the treatment your physician has prescribed.